Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

How do you advise dealing with the symptoms of PVCs, NSVT and SVT?

Good morning Doctor, First a little about me, I am 33 year old female, slightly overweight, only family history of heart disease is my father who developed it in his 60s after years of smoking. My BP is good; cholesterol is under 200. I used to take diet pills a lot and started noticing palpitations. They happened off and on and finally I went to a cardiologist who did an echo and 30 day monitor.  Echo came back within normal limits and 30 day monitor showed PVCs with 1 - 6 beat run of NSVT (after I took a diet pill). The EP told me to stay off stimulants and unless I had runs lasting over 30 seconds or began having symptoms, that I did not need to come back . . . . Since then slowly over the past two years, I have noticed them becoming more frequent (I started with only feeling a handful a day and now I feel 50+) and I get these short runs . . . that only last maybe three seconds or so (. . . maybe one time a week). My question is do you agree that I should not need to come back . . . or would you typically see a patient in my shoes on an annual basis? In a "normal" heart do you agree that PVCs and possible NSVT is truly benign and your patients can live life as normal (obviously avoiding stimulants etc)? Also, how do you tell your patients to deal with these? When you can feel the flutters and thumps and they can be so scary, how do you recommend they accept them as benign and move on with their lives? Finally, do you see where a beta blocker can help with PVCs and maybe with the runs?  [Edited for brevity.]

submitted Dani from Maryland on 8/15/2012

Answer:

J. Alberto Lopez, MDby Texas Heart Institute cardiologist, J. Alberto Lopez, MD    

With these symptoms, you should be evaluated to document what is causing the palpitations, PVC (premature ventricular contraction), NSVT (non-sustained ventricular tachycardia) or SVT (supraventricular tachycardia), and where the beats are originating from.  This will help identify if they are benign.  In my practice, I ablate the focal tachycardias instead of committing patients to long-term antiarrhythmic drugs that can produce side effects worse than the original problem.   

See also on this site:  

Has your question or a similar one already been answered?

Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated August 2012
Top  

If you need information about keeping your heart healthy, e-mail the
Heart Information Center or call 1-800-292-2221.
 (Outside the U.S., call 1-832-355-6536.)

Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14